South Dakota, 2008

Hail and Damaging Wind in South Dakota, August 12, 2008

August 12, 2008 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm produced large hail and gusty winds across Shannon and Bennett Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and gusty winds across Shannon and Bennett Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT TUE AUG 12 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
CENTRAL SASKATCHEWAN INTO WESTERN MANITOBA WITH BOUNDARY STRETCHING
THROUGH CENTRAL/WESTERN NORTH DAKOTA INTO NORTHWEST SOUTH DAKOTA.
DEWPOINTS IN THE 30S NOTED BEHIND THE BOUNDARY...WITH 40S/50S AHEAD.
UPPER LEVEL ANALYSIS PLACES FLATTENING RIDGE OVER THE SOUTHWESTERN
UNITED STATES...WHILE COMPACT LOW PUSHES OVER SOUTH CENTRAL
SASKATCHEWAN. WEST/NORTHWEST FLOW REMAINS OVER OUR AREA WITH A
COMPACT SHORT WAVE PUSHING INTO WESTERN SOUTH DAKOTA...WITH A FEW
STORMS DEVELOPING AHEAD OF IT.

FOR THIS AFTERNOON INTO THIS EVENING...EXPECT ISOLATED CONVECTION TO
CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS SLOW EASTWARD
PROGRESSION. MODELS CONTINUE TO SHOW GOOD INSTABILITY (1000+ J/KG)
OVER MUCH OF WESTERN SOUTH DAKOTA. 0-6 KM BULK SHEAR IS
MARGINAL...WITH THE HIGHEST VALUES NOTED OVER THE BLACK HILLS INTO
FAR SOUTHWEST SOUTH DAKOTA....WHERE SEVERE WEATHER HAS ALREADY
OCCURRED. THEREFORE...EVEN THOUGH STORMS SHOULD REMAIN ISOLATED...A
FEW WILL CONTINUE TO HAVE THE SEVERE POTENTIAL WITH LARGE HAIL AS
THE PRIMARY THREAT. AS THE EVENING PROGRESSES...LOW LEVEL JET
INCREASES OVER CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA...SO WILL
KEEP POPS GOING AFTER MIDNIGHT.

FOR WEDNESDAY...A WARM DAY IS ON TAP BEFORE AFOREMENTIONED UPPER LOW
OVER SASKATCHEWAN STARTS ITS SLOW SOUTHWARD PROGRESSION. A FEW
LINGERING SHOWERS OR THUNDERSTORMS MAY BE AROUND IN SOUTH CENTRAL
SOUTH DAKOTA IN THE EARLY MORNING. OTHERWISE...CONVECTION SHOULD
HOLD OFF UNTIL AFTERNOON AS INITIAL SHORT WAVE STARTS ITS SLIDE INTO
THE AREA. BETTER CHANCES COME IN THE EVENING HOURS AS STRONGER WAVE
PUSHES IN.

ON THURSDAY...UPPER LOW SLIDES SOUTH ALONG THE MON-DAK BORDER
BRINGING A COOLER DAY TO THE REGION. HAVE LOWERED HIGHS A FEW MORE
DEGREES...WITH MOST LOCATIONS EXPECTED TO BE IN THE 70S. HAVE ALSO
UPPED POPS WITH THE EXPECTED POSITION OF THE LOW.

EXTENDED...12Z MODELS REMAIN IN GOOD AGREEMENT WITH THE SOUTHERN
PROGRESSION OF THE UPPER LOW BRINGING THROUGH EASTERN WYOMING/WRN
SD/NEB ON FRIDAY THEN TOWARDS EASTERN COLORADO/WESTERN KANSAS BY
SATURDAY...WHICH IS FARTHER SOUTH THAN IN PREVIOUS RUNS. 700MB
TEMPERATURES ARE FORECAST TO FALL TO AROUND 1C FOR SATURDAY
MORNING...LEADING TO POSSIBLE FROST ON SATURDAY OR SUNDAY MORNING IN
THE HIGHER ELEVATIONS OF THE BLACK HILLS. GRADUALLY WARMER...AND
DRIER WEATHER...THEN WILL RETURN FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE OVERNIGHT. ISOLATED TSRA
EXPECTED OVER THE BLACK HILLS AND PARTS OF WESTERN SOUTH DAKOTA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
OVER CENTRAL SOUTH DAKOTA AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 12, 3:55 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
455 AM MDT TUE AUG 12 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
455 AM MDT (555 AM CDT) TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS ALSO
A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS SOUTH CENTRAL
SOUTH DAKOTA. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE FOR
THUNDERSTORMS WEDNESDAY ACROSS THE AREA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

AN APPROACHING STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS
THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 12, 11:17 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1217 PM MDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             RAPID CITY              44.08N 103.23W
08/12/2008  M1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            GOLFBALL SIZE HAIL OVER WEST RAPID CITY

1215 PM     HAIL             RAPID CITY              44.08N 103.23W
08/12/2008  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

GRICHARD
Local storm report, Aug 12, 11:37 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             RAPID CITY              44.08N 103.23W
08/12/2008  M1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

            CARRIAGE HILLS AREA. HAIL FELL FOR ABOUT 5 MINUTES.

&&

GRICHARD
Local storm report, Aug 12, 11:41 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1241 PM MDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             2 S RAPID CITY          44.05N 103.23W
08/12/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

GRICHARD
Local storm report, Aug 12, 11:46 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 PM MDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             4 S RAPID CITY          44.02N 103.23W
08/12/2008  E0.75 INCH       PENNINGTON         SD   PUBLIC

            LOTS OF BLUEBERRY SIZED HAIL.

&&

JSCHILD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 12, 3:45 PM MST
Where
Oglala Lakota County, 10.92 mi S of Red Shirt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.512, -102.894

Hail, Oglala Lakota

When
August 12, 4:03 PM MST
Where
Oglala Lakota County, 3.55 mi S of Porcupine
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.179, -102.325

Hail, Oglala Lakota

When
August 12, 4:40 PM MST
Where
Oglala Lakota County, 1.47 mi NNE of Sharps Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.400, -102.390

Hail, Bennett

When
August 12, 4:50 PM MST
Where
Bennett County, 3 mi W of Allen
Measured
0.88 in hail
Reported by
Public
Coordinates
43.280, -101.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123801, 123803, 123804, 123805.